Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Feb 25, 2017, 2:08 PM EST for Charlotte County, Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 25, 2017, 2:08 PM EST (19:08 UTC)
- Expired
- Feb 25, 2017, 2:30 PM EST
- In force
- 22 min
- Issued by
- NWS Blacksburg, VA
County Charlotte County, VA
The radar
The Norfolk radar (KAKQ), 133 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
865
WWUS81 KRNK 251908
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
208 PM EST SAT FEB 25 2017
VAZ059-251930-
Charlotte-
208 PM EST SAT FEB 25 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHARLOTTE COUNTY...
At 208 PM EST, A strong thunderstorm was located near Drakes Branch,
moving northeast at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Keysville...
and Drakes Branch.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3699 7847 3689 7849 3687 7851 3686 7854
3701 7865 3709 7849 3709 7846 3708 7844
TIME...MOT...LOC 1908Z 238DEG 42KT 3698 7853
$$
LocontoWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Feb 25, 1:01 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Feb 25, 1:01 PM EST, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 101 PM EST Sat Feb 25 2017 .SYNOPSIS... An intense cold front will cross through the Mid Atlantic region today, triggering showers and thunderstorms and leading in much colder air and strong gusty winds tonight. High pressure will cover much of the eastern United States on Sunday then will move off the southeast coast on Monday. A low pressure system will develop in the southern plains on Monday and track into the Tennessee Valley by Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 1230 PM EST Saturday... Adjusted PoPs for cold front/convective line moving east of the Blue Ridge. Used primarily the 16Z HRRR for timing. Also lowered PoPs and hourly temperatures across the mountains. Temperatures, except for Southside VA, have reached their peak for the day. Temperatures will slowly be on the decline. As of 830 AM EST Saturday... Issued an update on PoPs through today, mainly to focus on two convective areas over the New River Valley and Alleghany Highlands. These areas of showers continue to track to the northeast (almost parallel to the Blue Ridge) through this morning. Light rain will follow these showers tracking over the mountains through the rest of the morning. There maybe a rain shadow over the foothills late this morning, then a redeveloping line over the piedmont this afternoon. No other updates at this time. As of 430 AM EST Saturday... At 4AM a strong cold front extended from Lake Erie to eastern Kentucky to southwest Alabama. A pre-frontal band of showers and thunderstorms was just ahead of the front with the eastern edge of this line just reaching Smyth and Tazwell Counties. Winds will temporarily turn to the west behind the line then resume a southwest direction until the main front comes through. Models were in very close agreement with the timing of the front. Expecting the boundary to move through southeast West Virginia and far southwest Virginia this morning. The front will continue to move east during the day and will be exiting the area east of Danville and Lynchburg between 4PM and 6PM late this afternoon. A general weakening trend is expected in the band of showers and thunderstorms as it crosses the Appalachians then more showers and stronger thunderstorms will redevelop east of the Blue Ridge this afternoon. Temperatures will be in the 50s and 60s ahead of the front and will be falling behind the front. GLAMP and blend of other short range guidance was used for the non-diurnal trend. Between 12Z/7AM this morning and 12Z/7AM Sunday morning 850mb temperatures drop from around +10 to a range of -10 to -2. This strong cold aid advection will combine with decent pressure rises of +5 to +10MB/6hrs to produce gusty winds behind the front. For now do not have any advisory (40kt/46mph)gusts in the forecast but day shift will have a chance to re-evaluate. Threat for higher wind gusts will continue to be highlighted in the Hazardous Weather Outlook. Air mass gets cold enough for snow in the western upslope area of southeast West Virginia after 00Z/7PM. No change needed to snowfall amounts/liquid equivalent based on the latest guidance. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 330 AM EST Saturday... High pressure over eastern Kentucky Sunday morning will move east across the region and push off the Atlantic coast by Sunday night. Gusty westerly winds Sunday morning will diminish Sunday afternoon as the high builds east. High temperatures Sunday will range from the mid 30s in the lower 50s in the Piedmont. Light southwest winds are expected Sunday night under increasing clouds. Low temperatures Sunday night will vary from the mid 20s in the mountains to the mid 30s in the Piedmont. Zonal flow aloft will develop across the CONUS Monday. Southwest winds will result in warm air advection, increasing moisture and threat for showers. Kept the highest pops in the southwest portion of forecast area. High temperatures Monday will warm into the mid 40s in the mountains to near 60 degrees in the southeast. Shortwaves rotating eastward in the upper flow will create the potential for scattered rain showers Monday night. Low temperatures Monday night will generally be from the upper 30s in the northern mountains to the upper 40s in the Piedmont. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 330 AM EST Saturday... Zonal flow will promote warming temperatures for mid week with main focus for precipitation centered around noisy southern stream short wave energy which models are having difficulty timing. Through Wednesday, the region is expected to remain in a deep southwest flow in advance of a developing trough across the Central Plains states. The GFS continues to be more progressive in depicting pieces of energy streaming across the area, each with the potential for additional rounds of precipitation, especially on Wednesday. CAPE is also forecast to peak on Wednesday, and with trough generally forecast to come through during the day this suggest potential for thunderstorms. Since models have not quite nailed down the timing will list the threat as slight chance attm. Cold front will push off the Atlantic coast Wednesday night. The timing is a little slower on ECMWF compared to GFS. Northwest flow upslope rain and snow showers are possible Thursday, supported by both GFS and ECMWF. Drier weather returns for Friday into Saturday. Temperatures will peak by Wednesday followed by lowering numbers for Thursday behind the trough, dry weather and near seasonal temperatures returning Thursday night into Saturday. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 1250 PM EST Saturday... A cold front just moved east of the Blue Ridge and will bring the chance for isolated thunderstorms to the piedmont (LYH/DAN) early this afternoon. Wind gusts up to 40kts are possible with this line of convection. These storms will exit the piedmont by 21Z/4PM. Pressure rises behind the front will keep breezy and gusty conditions across the area into this evening. Winds will subside across the piedmont later this evening, but will remain breezy over the mountains into Sunday morning. High pressure will cover the region Sunday into Monday with VFR expected under lighter winds. Extended Aviation Discussion... A warm front is expected to stay near us Monday night into Tuesday keeping a threat of showers around with sub-VFR possible. Another wave of low pressure will likely prolong the sub-VFR conditions with the next round of heavier showers possible on Wednesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/RCS SHORT TERM...KK LONG TERM...KK/PM AVIATION...RCS
Hazardous weather outlook, Feb 25, 1:40 PM EST, 28 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 140 PM EST Sat Feb 25 2017 VAZ044>047-058-059-261845- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 140 PM EST Sat Feb 25 2017 ...SEVERE THUNDERSTORM WATCH 39 IN EFFECT UNTIL 8 PM EST THIS EVENING... This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-261845- Rockingham-Caswell- 140 PM EST Sat Feb 25 2017 This Hazardous Weather Outlook is for north central North Carolina. .DAY ONE...This afternoon and tonight. There is a slight risk of severe thunderstorms this afternoon. The primary threat is damaging wind. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ015>017-261845- Ashe-Watauga-Grayson-Carroll-Floyd- 140 PM EST Sat Feb 25 2017 This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. West to northwest wind may gust 45 to 50 mph this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ002>004-019-020-VAZ007-009>014-018>020-022>024-032>035-043- WVZ042>044-507-508-261845- Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- 140 PM EST Sat Feb 25 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. West to northwest wind may gust 40 to 45 mph this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Special weather statement, Feb 25, 8:31 AM EST, 5 hours 37 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 831 AM EST SAT FEB 25 2017 VAZ012>014-016-017-251400- Pulaski-Floyd-Montgomery-Wythe-Carroll- 831 AM EST SAT FEB 25 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PULASKI...CENTRAL FLOYD...EAST CENTRAL WYTHE... NORTHEASTERN CARROLL AND SOUTHERN MONTGOMERY COUNTIES AND THE CENTRAL CITY OF RADFORD... At 831 AM EST, a strong thunderstorm was located near Sylvatus, moving northeast at 50 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Blacksburg... Christiansburg... Radford... Hillsville... and Indian Valley. LAT...LON 3675 8075 3688 8085 3725 8036 3704 8015 TIME...MOT...LOC 1331Z 230DEG 45KT 3687 8070 WP
Special weather statement, Feb 25, 12:20 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1220 PM EST SAT FEB 25 2017
VAZ034-035-045-046-251800-
Amherst-Campbell-Bedford-Appomattox-
1220 PM EST SAT FEB 25 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN APPOMATTOX...NORTHEASTERN CAMPBELL...AMHERST...AND
NORTHEASTERN BEDFORD COUNTIES AND THE CITY OF LYNCHBURG...
At 1220 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Pleasant View to near Goode.
Movement was northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lynchburg...
Amherst...
Concord...
Clifford...
and Forest.
This includes The following Locations Liberty University and
Lynchburg Airport.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3734 7891 3726 7949 3764 7930 3770 7899
3768 7898 3768 7897 3767 7897 3766 7896
3754 7890 3755 7888 3755 7887
TIME...MOT...LOC 1720Z 243DEG 25KT 3757 7923 3729 7943
PWSpecial weather statement, Feb 25, 1:19 PM EST, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
119 PM EST SAT FEB 25 2017
VAZ059-251845-
Charlotte-
119 PM EST SAT FEB 25 2017
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL CHARLOTTE COUNTY...
At 119 PM EST, a strong thunderstorm was located near Phenix, moving
northeast at 55 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Drakes Branch...
and Abilene.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3703 7846 3691 7873 3693 7875 3694 7873
3700 7874 3701 7876 3699 7875 3698 7877
3695 7878 3702 7886 3719 7864 3717 7864
3714 7859 3715 7855 3713 7851 3709 7848
3708 7844
TIME...MOT...LOC 1819Z 229DEG 46KT 3701 7873
PWLocal storm report, Feb 25, 1:24 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 PM EST SAT FEB 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 2 SW AMHERST 37.56N 79.08W
02/25/2017 E0.25 INCH AMHERST VA COCORAHS
&&
WHPLocal storm report, Feb 25, 1:36 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EST SAT FEB 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM HAIL W GOODE 37.37N 79.39W
02/25/2017 E0.25 INCH BEDFORD VA BROADCAST MEDIA
NEAR HIGHWAY 221.
&&
WHPSpecial weather statement, Feb 25, 2:08 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
208 PM EST SAT FEB 25 2017
VAZ059-251930-
Charlotte-
208 PM EST SAT FEB 25 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHARLOTTE COUNTY...
At 208 PM EST, A strong thunderstorm was located near Drakes Branch,
moving northeast at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Keysville...
and Drakes Branch.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3699 7847 3689 7849 3687 7851 3686 7854
3701 7865 3709 7849 3709 7846 3708 7844
TIME...MOT...LOC 1908Z 238DEG 42KT 3698 7853
LocontoThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 5:19 AM EST | Special Weather Statement | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 56 min |
| Feb 25, 6:10 AM EST | Special Weather Statement | RNK | Bland, Giles, Pulaski, Smyth, Wythe | 65 min |
| Feb 25, 7:14 AM EST | Special Weather Statement | RNK | Alleghany, Craig, Giles, Montgomery, Pulaski, Roanoke and 2 more | 61 min |
| Feb 25, 8:25 AM EST | Special Weather Statement | RNK | Bath | 35 min |
| Feb 25, 8:31 AM EST | Special Weather Statement | RNK | Montgomery | 29 min |
| Feb 25, 12:20 PM EST | Special Weather Statement | RNK | Amherst, City of Lynchburg | 40 min |
| Feb 25, 12:34 PM EST | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 41 min |
| Feb 25, 1:19 PM EST | Special Weather Statement | RNK | Charlotte | 26 min |
| Feb 25, 2:35 PM EST | Special Weather Statement | RNK | Charlotte | 55 min |
| Feb 25, 3:13 PM EST | Special Weather Statement | RNK | Halifax | 17 min |
| Feb 25, 2:38 PM EST | Special Weather Statement | RNK | Caswell | 67 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.